The U.S. Food and Drug Administration said on Friday it has found high amounts of a toxic substance in homeopathic teething tablets, warning of its potential risk to infants and children.
According to laboratory analysis by the health regulator, the amounts of belladonna, a toxic substance, sometimes far exceeded the amount claimed on the label of these teething tablets.
Homeopathic teething tablets are used to provide temporary relief of teething symptoms in children.
Inconsistent levels of belladonna can cause seizures, excessive sleepiness, muscle weakness and skin flushing in children.
The FDA asked Standard Homeopathic Co, the manufacturer of Hyland’s teething products, to recall its homeopathic teething tablets from the market.
The company did not agree to the recall, the FDA said.
In November, Raritan Pharmaceuticals Inc recalled three belladonna-containing homeopathic products, two of which were marketed by CVS Health Corp (CVS.N).
In 2010, Standard Homeopathic had voluntarily recalled Hyland’s teething tablets from the market to address manufacturing issues. (bit.ly/2jnvJsO)
(Reporting by Divya Grover in Bengaluru; Editing by Shounak Dasgupta)